Heavy Rain, King
- When
- September 8, 2:00 AM PST to 7:00 AM PST
- Where
- King County, Kirkland
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 47.491, -121.836 (the zone’s center; the record gives no point)
After about a month with little or no rainfall, a few heavy showers opened up over eastern King and Snohomish counties. 5 inches fell in Kirkland, where a couple of homes and a church were flooded.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SEW wrote it up.
After about a month with little or no rainfall, a few heavy showers opened up over eastern King and Snohomish counties. Up to 1.5 inches fell in Kirkland, where a couple of homes and a church were flooded. In Duvall, 3500 customers lost power due to toppled trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Sep 8, 1:30 AM PST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SEATTLE WA 230 AM PDT MON SEP 8 2003 .SYNOPSIS...A SMALL UPPER RIDGE WILL MOVE INTO WESTERN WASHINGTON TODAY...WITH PARTLY SUNNY SKIES AND A LINGERING CHANCE OF SHOWERS. A PACIFIC FRONTAL SYSTEM WILL BRING RAIN TO THE AREA TONIGHT AND TUESDAY...AND ANOTHER FRONT WILL BRING A CHANCE OF RAIN WEDNESDAY INTO EARLY THURSDAY. DRY WEATHER WILL RETURN BY FRIDAY AND CONTINUE THROUGH THE WEEKEND. .DISCUSSION...UPPER LEVEL TROUGH AXIS IS MOVING ACROSS WRN WA EARLY THIS MORNING...AND A MINOR SHORTWAVE RIDGE IS APPROACHING THE COAST AROUND 130W. TSTORMS OVER WRN WA ENDED LATE SUN EVENING...AND PCPN TAPERED OFF OVERNIGHT TO ISOLATED SHOWERS ALONG THE WEST SLOPES OF THE CASCADES. THE NEXT SYSTEM UPSTREAM IS NEARING 140W...AT THE LEADING EDGE OF AN ENERGETIC ZONAL JET STREAM THAT EXTENDS ACROSS THE N PACIFIC BEYOND THE DATELINE. A STRONG RIDGE IS CENTERED S OF THE ZONAL FLOW AROUND 35N/145W. THE TROUGH WILL MOVE E OF THE CASCADES TODAY...WITH THE AIR MASS STABILIZING GRADUALLY AS THE SMALL RIDGE SHIFTS INTO WRN WA. MODEL SOUNDINGS HAVE CONVECTIVE TEMPS IN THE LOW TO MID 60S TODAY...SO I WONT REMOVE THE CHANCE OF SHOWERS FROM THE FORECAST. HOWEVER I THINK THE MAIN CHANCE WILL BE IN THE MOUNTAINS DUE TO LOW LEVEL WESTERLY FLOW...AND IM TRIMMING THE POPS TO AROUND 20 PCT FOR THE LOWLANDS. THE NEXT SYSTEM WILL APPROACH THE COAST TONIGHT AND MOVE THROUGH THE AREA TUE...DIGGING SLIGHTLY AS THE FLOW OVER THE ERN PACIFIC AMPLIFIES. BY THE TIME THE NEXT EMBEDDED SYSTEM REACHES US ...AROUND WED...UPPER LEVEL HEIGHTS WILL BE INCREASING OVER WRN WA AS THE RIDGE SHUNTS THE ZONAL JET NWD. IT LOOKS LIKE THAT FEATURE WILL BRING ANOTHER ROUND OF PCPN TO WRN WA...THOUGH MOST OF ITS ENERGY WILL HIT BC. YET ANOTHER SHORTWAVE EMBEDDED IN THE FLOW SHOULD REACH THE AREA ON THU...BUT ITS WITH THIS SYSTEM THAT DIFFERENCES IN THE MODELS REALLY SHOW UP. THE GFS...CANADIAN...AND EUROPEAN MODELS ALL INDICATE 500 MB HEIGHTS CLIMBING TO AROUND 582 DAM ON THU. THE GFS SOLUTION KEEPS THE SHORTWAVE INTACT THOUGH...SPREADING PCPN ACROSS MUCH OF WRN WA. THE GFS LOOKS SUSPICIOUS...BUT I WONT REMOVE PCPN FROM THE FORECAST AT THIS TIME. HIGH HEIGHTS WILL LIKELY REMAIN OVER THE AREA THROUGH THE WEEKEND...WITH SOME HINT THAT THE LOW LEVEL FLOW COULD AGAIN TURN WEAKLY OFFSHORE. MCDONNAL .SEW...NONE. .KATX...VCP21/CSR21...OPERATIONAL.
WAZ001>018-081400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SEATTLE WA 530 AM PDT SUN SEP 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL PARTS OF WESTERN WASHINGTON .DAY ONE... TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337458.